Gymnema sylvestre, also known as Destroyer of Sugar, has a long history of being used in Ayurvedic medicine to treat diabetes. This climbing vine is native to India. Besides controlling blood glucose levels, this wonderful herb has many other benefits. Gymnema sylvestre is generally considered a safe herb but side effects can occur, especially if it is not used correctly.
Benefits of Gymnema Sylvestre
Gymnema sylvestre has been shown to be helpful in the treatment of Type I and Type II diabetes.
In one study, twenty-seven people with Type I diabetes who received an extract from the leaves of the gymnema plant showed impressive results. Their fasting blood sugar levels were reduced, their insulin requirements were reduced, and their blood sugar control was much improved.
In another study, twenty-two individuals with Type II diabetes that received gymnema sylvestre extract had much improvement in their blood sugar levels. Twenty-one of the participants were able to decrease the doses of their medications (oral hypoglycemic drugs) considerably. Five of the twenty-one were able to completely stop their medications.
Decrease Sugar Cravings
If you chew on the leaves or apply the extract to your tongue, it can take away your ability to taste sweet foods. This is how it got its name Destroyer of Sugar. Swallowing capsules or tablets will not produce this effect.
This can help people with diabetes and people who wish to lose weight.
Gymnema sylvestre may also help lower bad cholesterol levels and triglycerides.
Gymnema Sylvestre Side Effects
The main side effect from this powerful herb is hypoglycemia. Symptoms of hypoglycemia include shakiness, hunger, sweating, nervousness, light-headedness, weakness, difficulty speaking, and confusion. People with Type I and Type II diabetes should consult with their health care provider before taking gymnema sylvestre. People who are hypoglycemic should avoid or use with caution.
Gymnema sylvestre side effects may also include abdominal cramping, nausea, and vomiting.
-  J Ethnopharmacol 30 (1990): 281-94
-  J Ethnopharmacol 30 (1990): 295-305
Please read this disclaimer regarding the information contained within this article.